Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 241, NWS Jackson, MS

July 7, 2002Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 7, 2002, 2:08 PM CDT for Marion County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2002, 2:08 PM CDT (19:08 UTC)
Expired
Jul 7, 2002, 2:40 PM CDT
In force
32 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Marion County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2234 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 071908
SVRJAN
MSC091-071940-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 240 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARION COUNTY...OR ABOUT 9 MILES NORTHWEST
  OF COLUMBIA.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL MARION COUNTY 

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:39 AM CDT, 9 hours 29 minutes earlier.

Area forecast discussion, Jul 7, 4:39 AM CDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
439 AM CDT SUN JUL 7 2002

MAIN FORECAST PROBLEM THIS MORNING CONTINUES TO BE COVERAGE OF
CONVECTION NEXT FEW DAYS.

ETA/AVN IN GENERAL AGREEMENT THIS MORNING WITH RIDGE OVER THE CENTER
OF THE COUNTRY BECOMING E/W ORIENTED AND BUILDING W THROUGH THE
SHORT TERM. THERMAL RIDGE BECOMING ESTABLISHED OVER N MS SHOULD
HINDER ANY DECENT CONVECTIVE CHANCES THERE THROUGH THE SHORT TERM.
FURTHER SOUTH...PRESENCE OF MID LEVEL COLD POCKETS ROTATING AROUND
RIDGE EVIDENT...BUT DIFFERENCES EXIST IN THE MODELS ON STRENGTH AND
TIMING OF THESE. ALTHOUGH BEST CHANCES OF CONVECTION WILL BE IN THE
SOUTH THROUGH THE SHORT TERM...TIMING/STRENGTH DIFFERENCES OF
AVAILABLE COLD POCKETS WILL CAUSE CONFIDENCE LEVELS TO BE LOW FOR
ANY GOOD CHANCE POPS.

IN THE LATTER PERIODS...AVN SHOWING A GRADUAL TROFFINESS DEVELOPING
OVER THE EASTERN STATES WITH MID LEVEL THERMAL RIDGE BEING NUDGED
SOUTH WITH COOLING NOTED OVER THE NORTH. BEST INSTABILITY WILL SHIFT
TO THE NORTH AND WITH AN APPROACHING SURFACE BOUNDARY BY
WEDNESDAY...BEST CONVECTIVE CHANCES WILL SHIFT NORTH AS WELL.

ETA SHOWING CAPES AROUND 4000 J/KG OVER SOUTHERN SECTIONS TODAY WITH
DECENT DRY AIR ALOFT. THESE CAPES LOOK A LITTLE OVERDONE AS THEY ARE
BASED ON UPPER 90 DEGREE HEAT. WHILE THESE TEMPS ARE POSSIBLE OVER
THE NORTH...THEY SEEM A BIT HIGH FOR THE SOUTH. STILL...GOOD LAPSE
RATES FROM SFC-700 MB WITH MID 90 HEAT...POTETNIAL DOES EXISTS FOR
SOME MICROBURSTS. WILL PROBABLY HANDLE THIS POTETNIAL IN HWO.

FCSTID = 26
JAN   95  73  96  73 /  20  10  30  10
MEI   96  73  96  73 /  20  10  30  10

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

GARRETT

In the hours before

Special weather statement, Jul 7, 1:09 PM CDT, 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
109 PM CDT SUN JUL 07 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM OVER EAST
CENTRAL PORTIONS OF MISSISSIPPI....INCLUDING THE  MERIDIAN AREA.
SOME OF THE STORMS THIS AFTERNOON IN EAST CENTRAL MISSISSIPPI MAY
BECOME SEVERE WITH DAMAGING DOWNBURST WINDS OF UP TO 60 MILES PER
HOUR.

ELSEWHERE ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND MUCH OF MISSISSIPPI...EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS TO DEVELOP...MAINLY FROM AROUND 2 PM THROUGH 9 PM.
A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON.  THE MAIN
CONCERN WILL BE DAMAGING WINDS OF UP TO 60 MILES AN HOUR.

THE ATMOSPHERE OVER THE REGION REMAINS VERY UNSTABLE.  THE
COMBINATION OF AN UNSTABLE ATMOSPHERE...AVAILABLE MOISTURE...AND
DAYTIME HEATING WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. THE GREATEST COVERAGE OF
THUNDERSTORMS WILL REMAIN SOUTH OF A GREENVILLE TO KOSCIUSKO TO
BROOKSVILLE LINE...WHERE THE AVAILABLE MOISTURE IS THE GREATEST.
EXPECT A LARGE CLUSTER OF STRONG THUNDERSTORMS TO MOVE SLOWLY
WESTWARD FROM EAST CENTRAL MISSISSIPPI INTO CENTRAL MISSISSIPPI
THIS AFTERNOON.  OTHER ISOLATED THUNDERSTORMS ARE ALSO EXPECTED
TO DEVELOP.

WITH DRY AIR IN THE MIDDLE AND UPPER ATMOSPHERE...DAMAGING
DOWNBURST WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS AS THEY
MOVE SLOWLY WESTWARD THIS AFTERNOON.  THE INTENSITY AND COVERAGE
OF THUNDERSTORM ACTIVITY SHOULD DECREASE AFTER SUNSET.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NEED TO
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND BE PREPARED FOR
THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS...ESPECIALLY DURING
THE AFTERNOON HOURS BEFORE SUNSET.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:51 PM CDTSevere Thunderstorm WarningJANLincoln24 min
Jul 7, 2:55 PM CDTSevere Thunderstorm WarningJANNewton25 min
Jul 7, 2:57 PM CDTSevere Thunderstorm WarningJANLawrence23 min
Jul 7, 3:18 PM CDTSevere Thunderstorm WarningJANJasper42 min
Jul 7, 3:21 PM CDTSevere Thunderstorm WarningJANNewton29 min
Jul 7, 3:47 PM CDTSevere Thunderstorm WarningJANJones43 min
Jul 7, 3:56 PM CDTSevere Thunderstorm WarningJANSmith44 min
Jul 7, 4:02 PM CDTSevere Thunderstorm WarningJANFranklin38 min
Jul 7, 4:15 PM CDTSevere Thunderstorm WarningJANForrest25 min
Jul 7, 4:27 PM CDTSevere Thunderstorm WarningJANCovington38 min
Jul 7, 4:39 PM CDTSevere Thunderstorm WarningJANForrest46 min
Jul 7, 4:50 PM CDTSevere Thunderstorm WarningJANFranklin45 min
Jul 7, 4:59 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis41 min
Jul 7, 5:17 PM CDTSevere Thunderstorm WarningJANLamar28 min
Jul 7, 5:20 PM CDTSevere Thunderstorm WarningJANMarion60 min
Jul 7, 5:30 PM CDTSevere Thunderstorm WarningJANLawrence45 min
Jul 7, 5:31 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson44 min
Jul 7, 5:38 PM CDTSevere Thunderstorm WarningJANJefferson Davis32 min
Jul 7, 5:42 PM CDTSevere Thunderstorm WarningJANCopiah, Lincoln43 min
Jul 7, 5:45 PM CDTTornado WarningJANMarion30 min
Jul 7, 5:50 PM CDTSevere Thunderstorm WarningJANRankin45 min
Jul 7, 5:57 PM CDTSevere Thunderstorm WarningJANLincoln43 min
Jul 7, 6:26 PM CDTSevere Thunderstorm WarningJANCopiah29 min
Jul 7, 6:29 PM CDTSevere Thunderstorm WarningJANHinds41 min
Jul 7, 6:37 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln43 min
Jul 7, 6:39 PM CDTSevere Thunderstorm WarningJANRankin31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.